[Skip to Content]
[Skip to Content Landing]
Other
July 1955

Effects of Diphenylhydantoin (Dilantin) on Adrenal Cortical JunctionA Study in Nonepileptic Human Subjects

Author Affiliations

New Haven, Conn.

From the Section of Neurology, Department of Internal Medicine and Department of Pharmacology, Yale University School of Medicine.

AMA Arch NeurPsych. 1955;74(1):88-91. doi:10.1001/archneurpsyc.1955.02330130090010
Abstract

The importance of an adrenocortical component in various human and experimental convulsive states has recently been reviewed (see these articles for complete bibliography). Convulsive seizures have responded to treatment with desoxycorticosterone (DCA) in certain instances. On the other hand, both cortisone and corticotropin (ACTH) have exacerbated experimental seizures or induced more abnormalities in the electroencephalograms of epileptics. These hormones also have induced electroencephalographic changes in varying degree and/or convulsions in previously seizure-free human subjects. It has been shown that endogenously or exogenously increased adrenocortical hormone levels may predispose to greater convulsive susceptibility or lowered electroshock threshold in experimental animals.

Recently, Staple6 found that diphenylhydantoin (Dilantin) produced degenerative lesions in the adrenal cortex of rats. He has suggested that this drug might exert its anticonvulsant effect by decreasing adrenal cortex activity. However, Woodbury7 concluded from his own experiments that diphenylhydantoin stimulated the adrenal cortex, especially during acute administration.

On

×